Arizona, 2009

Flash Flood and Hail in Arizona, August 31, 2009

August 31, 2009 · NWS FGZ · 2 events in 1 county or zone

A severe thunderstorm produced flooding and large hail in Skull Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A severe thunderstorm produced flooding and large hail in Skull Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 31, 9:50 AM MST, 5 hours 25 minutes earlier.

Area forecast discussion, Aug 31, 9:50 AM MST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
950 AM MST MON AUG 31 2009

.SYNOPSIS...PRECIPITATION CHANCES WILL INCREASE TODAY AND TUESDAY AS
SOUTHERLY FLOW AROUND HIGH PRESSURE NOW CENTERED OVER NEW MEXICO
BRINGS ADDITIONAL LOW LEVEL MOISTURE INTO THE NORTHLAND. EXPECT
SLIGHTLY COOLER TEMPERATURES WITH SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS OVER NORTHERN ARIZONA THROUGH MUCH OF THE WEEK.

&&

.DISCUSSION...AN INCREASED CHANCE FOR SHOWERS AND THUNDERSTORMS
APPEARS IN STORE FOR THIS AFTERNOON AND EVENING...AS MOISTURE
GRADUALLY INCREASING ACROSS THE NORTHLAND. DEWPOINTS THIS HOUR ARE
ABOUT 3 TO 6 DEGREES MORE MOIST THAN THIS TIME YESTERDAY.
STILL...MOST LOCATIONS WILL SEE NEAR TO SLIGHTLY WARMER THAN NORMAL
DAYTIME TEMPERATURES AGAIN THIS AFTERNOON. FORECAST ZONES/GRIDS
APPEAR IN GOOD SHAPE WITH NO UPDATES ANTICIPATED AT THIS TIME.

&&

.PREV DISCUSSION /330 AM MST/...LOW LEVEL MOISTURE CONTINUES TO INCH
UPWARD OVER NORTHERN ARIZONA THIS MORNING. 24H CHANGE IN SURFACE
DEWPOINTS INDICATE A COUPLE MORE DEGREES WARMER THIS AM...WITH
SATELLITE BASED IPW HOLDING AT YESTERDAYS VALUES. TODAY LOOKS LIKE
IT WILL BE QUITE WARM ONCE AGAIN...JUST A DEGREE OR TWO COOLER THAN
YESTERDAY WITH TEMPERATURES STILL AROUND 3-5 DEGREES ABOVE NORMAL
MOST AREAS. MORE FAVORABLE POSITIONING OF THE HIGH PRESSURE OVER
WESTERN NEW MEXICO WILL ALLOW FOR SLIGHTLY GREATER INSTABILITY
ACROSS THE CWA TODAY...WITH A BIT OF UPPER LEVEL COOLING AND A
CONTINUED INCREASE IN LOW LEVEL MOISTURE WHICH SHOULD ENGENDER
SOMEWHAT GREATER CONVECTIVE COVERAGE THIS AFTERNOON.

THERE IS SOME MODEL DISAGREEMENT TUESDAY THROUGH THE MIDDLE OF
THE WEEK. THE NAM IS SOMEWHAT MORE AGGRESSIVE WITH INCREASING
MOISTURE LATE TODAY AND TUE...WHILE THE 00Z GFS KEEPS NORTHERN
ARIZONA QUITE DRY. BEING AS THE OPERATIONAL GFS IS THE DRIEST
MEMBER OF THE GFS ENSEMBLE THROUGH THE WEEK...AM GOING ABOVE GFS
POP VALUES AND MORE IN LINE WITH THE TRENDS OF THE GFS ENSEMBLE
MEAN AND THE OPERATIONAL NAM. THE RESULT...A MODEST INCREASE
IN POPS THROUGH MIDWEEK IS IN ORDER AS MOISTURE CONTINUES TO
SEEP NORTHWARD INTO THE AREA.

FORECAST SOMEWHAT MORE COMPLICATED LATE IN THE WEEK AS THE
INFLUENCE OF HURRICANE JIMENA BEGINS TO IMPACT OUR WEATHER.
CURRENT GUIDANCE BRINGS THE HURRICANE NORTHWARD OVER BAJA
WEDNESDAY THROUGH FRIDAY. WHILE THIS IS A FAVORABLE SETUP FOR
A SURGE OF TROPICAL MOISTURE INTO THE STATE LATE IN THE WEEK
AND INTO THE WEEKEND...THE TIMING AND IMPACT OF ANY SURGE AND
THE REMNANT MOISTURE OF JIMENA IS FAR FROM CERTAIN...AND
HAVE CONTINUED TO NUDGE POPS UP FOR THIS TIME PERIOD.

&&

.AVIATION...FOR THE 18Z PACKAGE...WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS STILL EXPECTED TO START ALONG THE HIGHER TERRAIN AFT
18Z...THEN DRIFT DOWN INTO THE VALLEYS BY MID-LATE AFTERNOON. MOST
OF OUR TAF SITES SHOULD REMAIN DRY DESPITE CB IN VICINITY OF THE
AIRFIELDS THIS AFTERNOON. HOWEVER...KPRC AND KFLG WILL HAVE THE BEST
CHANCE FOR A BRIEF PERIOD OF RAIN. NUMEROUS OUTFLOW BOUNDARIES MAY
ALSO PRODUCE LOCALIZED VARIABLE/GUSTY WINDS ACROSS MUCH OF THE
REGION. OUTSIDE OF TSTM ACTIVITY...VFR CONDITIONS EXPECTED. STORMS
WILL DIMINISH AFT 01/02Z. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC..................KD
AVIATION................NP

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Aug 31, 9:55 AM MST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
955 AM MST MON AUG 31 2009

AZZ004>018-037>040-010700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
955 AM MST MON AUG 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHERN
ARIZONA THIS AFTERNOON AND EARLY EVENING...ESPECIALLY ACROSS THE
HIGHER TERRAIN OF THE WHITE MOUNTAINS...MOGOLLON RIM...AND YAVAPAI
COUNTY MOUNTAINS. A FEW OF THESE STORMS COULD BRING STRONG AND GUSTY
WINDS TO AROUND 50 MPH AT TIMES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLOW INCREASE IN MOISTURE IS EXPECTED THROUGH THE MIDDLE OF THE
WEEK...WITH THUNDERSTORM ACTIVITY GRADUALLY BECOMING MORE LIKELY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 136 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Yavapai

When
August 31, 3:15 PM MST to 3:55 PM MST
Where
Yavapai County, Skull Vly
Measured
1 in hail
Reported by
Public
Coordinates
34.500, -112.680

A spotter and public reported quarter sized (one inch diameter) hail in Skull Valley hail.

Flash Flood, Yavapai

When
August 31, 4:35 PM MST to 4:55 PM MST
Where
Yavapai County, 4.59 mi N of Skull Vly to 4.26 mi W of Skull Vly
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.565, -112.694

Four feet of water covered the road at the intersection of Copper Basin and Peavine Roads. Water was up to the rail road tracks.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193237, 193236.